Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

Diagnosed with PCOS and metformin. On deviry 10mg and gaining weight. Worrisome

User rating for this question
Very Good
Answered by
Practicing since : 2008
Answered : 689 Questions
Question
I have been diagnosed with PCOS and along with metformin I have been told to take deviry 10mg as my periods are scanty. i am worried about my recent weight gain i hope this won't make it worse.
Posted Fri, 16 Nov 2012 in Women's Health
 
 
Answered by Dr. Asra Ishtiaq Ahmed 2 hours later
Hello there.

Thanks for writing.

Deviry will not cause any harm to you if used temporarily.
Its only used temporarily for 5-10 days to induce bleeding if you have not had a period in a while.
Its not routinely used in treatment of PCOS so you need not worry about weight gain.

Weight gain which you had recently will defintely affect your PCOS.

Weight loss is essential and key to the treatment of PCOS. Even a loss in weight of 10% will benefit you a lot in terms of treatment.

Balanced diet and regular exercise are a must to ensure wright loss.

I hope I have answered your query.

Take care.
Above answer was peer-reviewed by
 
Follow-up: Diagnosed with PCOS and metformin. On deviry 10mg and gaining weight. Worrisome 13 hours later
weight loss has become a challenge and my scanty periods are not helping. also I have been put on altactone 25mg. hope it will not make me put on weight. even after devilry 10mg my periods are scanty. please advice
 
 
Answered by Dr. Asra Ishtiaq Ahmed 2 hours later
Hello there.

Thanks for writing.

Weight loss is a must.

Scant periods which you have is due to PCOS.

Deviry does not increase the flow in menses. Its just to induce bleeding in those who have delayed periods or spotting. It has no role in treatment of PCOS as such.

Aldactone is spironolactone. It does not cause weight gain.

Spironolactone used alone can cause irregular bleeding and could cause problems if used during pregnancy.
For these reasons, it is usually taken along with birth control pills. It is used to control irregular menstrual bleeding and to reduce hirsutism( excess hair over body and face). As such spironolactone has not much role in pcos provided you do not have symptoms of excess androgens like pimples, hirsutism.

The other option can be use of birth control pills with anti androgens like XXXXXXX dianette, dronis or krimson35. But your age might be a risk factor in using pills.
They would regularize your periods and also reduce pimples , hirsutism if you have these.

Being overweight or obese is not the underlying cause of PCOS.
However, if you are overweight or obese, excess fat can make insulin resistance worse which is already a culprit in PCOS. This may then cause the level of insulin to rise even further. High levels of insulin can contribute to further weight gain producing a 'vicious cycle'.
Losing weight can help break this cycle.

I hope I have answered your query.

Take care.
Above answer was peer-reviewed by
 
Follow-up: Diagnosed with PCOS and metformin. On deviry 10mg and gaining weight. Worrisome 2 hours later
IN YOUR OPINION HOW SHOULD I INCREASE MY MENSTRUAL FLOW. I AM 5FEET 8 IN AND WEIGH 73KG FROM MY REGULAR WEIGHT OF 68KG. I AM A FITNESS FREAK AND WORK OUT 6 DAYS A WEEK BUT THESE 5KGS IS CAUSING ME A LOT OF GRIEF. I HAVE BEEN GIVEN GLYCIPHAGE 500MG 3 TIMES A DAY,ALTACTONE 25MG,AND I TAKE 100MCG THRONORM FOR MY THYRIOD PROBLEM
 
 
Answered by Dr. Asra Ishtiaq Ahmed 2 hours later
Hello there.

Thanks for writing back.

Menstrual flow can be increased if you follow the treatment with GLYCIPHAGE strictly.
It needs minimum 6 months for the hormones to normalize by glyciphage. It is the best drug to treat PCOS.

The lighter flow you have is due to PCOS. In this condition, there is ovulation (egg release) dysfunction. Ovulation is responsible for hormone release which helps in thickening and thereby shedding of the uterine lining as menses. So if this process is not normal, the flow will automatically reduce or there can be no periods at all.

Besides there is no harm if you have lighter periods provided you have regular periods.

Use of oral contraceptive pills (OCP's) is also very good choice in PCOS along with glyciphage to normalize periods. But age is a risk factor in your case as OCPs are avoided beyond 35 years.

Aldactone which you are using has a side effect of irregular periods with decreased flow. So you can discuss with your doctor regarding stopping it.
If you do not have symptoms of male hormone excess like pimples , hirsutism then there is not much role of aldactone in the treatment of PCOS.

The other possibility of your light periods can be your uncontolled thyroid levels. Since you are a known case of hypothyroidism , its important that you keep a check on your blood TSH levels every 3 months to see if your thyroid hormone levels are well controlled with thyronorm.

You should not take too much stress and anxiety about your PCOS. This is because it would aggravate your problems by affecting the hormones of your body.

I hope I have answered your query.


Take care.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor